Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 546, NWS Blacksburg, VA

September 2, 2011Ashe County, Watauga County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 2, 2011, 7:15 PM EDT for Ashe County, Watauga County, Wilkes County, North Carolina. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2011, 7:15 PM EDT (23:15 UTC)
Expired
Sep 2, 2011, 8:30 PM EDT
In force
75 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Ashe County, NC, Watauga County, NC, Wilkes County, NC

The radar

The Knoxville radar (KMRX), 149 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

492 
WUUS51 KRNK 022315
SVRRNK
NCC009-189-193-030030-
/O.NEW.KRNK.SV.W.0546.110902T2315Z-110903T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT FRI SEP 2 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
  WESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 830 PM EDT.

* AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM CLIFTON TO 7 MILES EAST OF DARBY...OR ALONG A LINE EXTENDING
  FROM LANSING TO 8 MILES NORTHWEST OF BOOMER...AND MOVING SOUTHWEST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLIFTON...
  DEEP GAP...
  ASHLAND...
  TODD...
  AND RUTHERWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3631 8190 3636 8181 3635 8173 3641 8175
      3647 8170 3654 8171 3659 8168 3658 8162
      3607 8139 3609 8152 3611 8155 3611 8181
      3616 8183 3621 8191 3623 8192 3627 8190
      3629 8192
TIME...MOT...LOC 2315Z 060DEG 17KT 3646 8155 3612 8140

$$

AMS
3 follow-up statements
042 
WWUS51 KRNK 022349
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT FRI SEP 2 2011

NCC193-022359-
/O.CAN.KRNK.SV.W.0546.000000T0000Z-110903T0030Z/
WILKES NC-
749 PM EDT FRI SEP 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WILKES COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3631 8190 3636 8181 3635 8173 3641 8175
      3647 8170 3654 8171 3648 8160 3616 8149
      3611 8155 3611 8181 3617 8184 3623 8192
      3627 8190 3629 8192
TIME...MOT...LOC 2349Z 060DEG 17KT 3638 8172 3612 8169

$$

NCC009-189-030030-
/O.CON.KRNK.SV.W.0546.000000T0000Z-110903T0030Z/
ASHE NC-WATAUGA NC-
749 PM EDT FRI SEP 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHWESTERN ASHE AND WATAUGA COUNTIES...

AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ASHLAND TO BLOWING ROCK...MOVING SOUTHWEST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MOSES CONE MEMORIAL PARK...
  SILVERSTONE...
  FOSCOE...
  VALLE CRUCIS...
  AND GRANDFATHER MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3631 8190 3636 8181 3635 8173 3641 8175
      3647 8170 3654 8171 3648 8160 3616 8149
      3611 8155 3611 8181 3617 8184 3623 8192
      3627 8190 3629 8192
TIME...MOT...LOC 2349Z 060DEG 17KT 3638 8172 3612 8169

$$

AMS
050 
WWUS51 KRNK 030006
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
806 PM EDT FRI SEP 2 2011

NCC009-030016-
/O.CAN.KRNK.SV.W.0546.000000T0000Z-110903T0030Z/
ASHE NC-
806 PM EDT FRI SEP 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ASHE COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3636 8181 3635 8177 3635 8173 3639 8172
      3638 8171 3616 8149 3611 8155 3611 8181
      3617 8184 3623 8192 3627 8190 3629 8192
TIME...MOT...LOC 0006Z 060DEG 17KT 3634 8181 3608 8178

$$

NCC189-030030-
/O.CON.KRNK.SV.W.0546.000000T0000Z-110903T0030Z/
WATAUGA NC-
806 PM EDT FRI SEP 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR WATAUGA COUNTY...

AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM REESE TO GRANDFATHER MOUNTAIN...OR ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF SUGAR GROVE TO BLOWING ROCK...MOVING
SOUTHWEST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  VALLE CRUCIS...
  GRANDFATHER MOUNTAIN...
  ROMINGER...
  PEORIA...
  AND BEECH MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3636 8181 3635 8177 3635 8173 3639 8172
      3638 8171 3616 8149 3611 8155 3611 8181
      3617 8184 3623 8192 3627 8190 3629 8192
TIME...MOT...LOC 0006Z 060DEG 17KT 3634 8181 3608 8178

$$

AMS
513 
WWUS51 KRNK 030027
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT FRI SEP 2 2011

NCC189-030038-
/O.EXP.KRNK.SV.W.0546.000000T0000Z-110903T0030Z/
WATAUGA NC-
827 PM EDT FRI SEP 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR WATAUGA COUNTY EXPIRES AT 830
PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3636 8181 3635 8177 3635 8173 3639 8172
      3638 8171 3616 8149 3611 8155 3611 8181
      3617 8184 3623 8192 3627 8190 3629 8192
TIME...MOT...LOC 0028Z 060DEG 17KT 3629 8192 3622 8185

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:53 PM EDT, 22 minutes earlier.

Area forecast discussion, Sep 2, 6:53 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT FRI SEP 2 2011

.SYNOPSIS...
HIGH PRESSURE WILL LINGER ACROSS THE AREA TONIGHT BEFORE SLIDING
OFFSHORE SATURDAY INTO SATURDAY NIGHT. A COLD FRONT WILL APPROACH
LATE SUNDAY...MOVING THROUGH THE AREA ON MONDAY...BEFORE STALLING
ACROSS NORTH CAROLINA MONDAY NIGHT. DEEP TROPICAL MOISTURE
ASSOCIATED WITH TROPICAL STORM LEE WILL THEN RIDE UP THE FRONT AND
ACROSS THE REGION THROUGH AT LEAST MID WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 650 PM EDT FRIDAY...

HAVE MADE ADJUSTMENTS TO COVERAGE OF SHOWERS AND STORMS HEADING
INTO THE EVENING BASED ON LATEST RADAR DATA AND EXPECTED TRENDS.
THE BIGGEST ADJUSTMENT WILL BE INCLUSION OF PRECIPITATION IN THE
NC FOOTHILLS AND NORTHERN MOUNTAINS. ALSO TWEAKED TEMPERATURE AND
DEW POINT BASED UPON LATEST OBSERVATIONS AND EXPECTED TRENDS.

AS OF 245 PM EDT FRIDAY...

GOING TO SEE CONVECTION SCT FROM THE ALLEGHANY HIGHLAND SOUTH INTO
THE VA/NC FOOTHILLS THIS AFTN WITH ISOLATED EITHER SIDE OF THIS
BOUNDARY. SBCAPES ARE IN THE 3000+ RANGE WITH GOOD LOW LVL LAPSE
RATES AND DRY AIR ALOFT. THIS WILL BRING AN ISOLATED WIND DAMAGE
THREAT INTO EARLY EVENING.

AS THE EVENING PROGRESSES...HEATING WILL BE LOST AND WITHOUT ANY
UPPER SUPPORT SHOULD SEE ANY SHOWERS/STORMS END. WILL SEE SOME FOG
FORM AGAIN OVERNIGHT AS SKIES CLEAR...ESPECIALLY IN THE SAME AREA
THAT GETS RAIN THIS AFTN.

LOWS WILL BE MUGGY WITH MID 60S TO NEAR 70.

SAT...THE MODELS SHOWING THE UPPER RIDGE STILL SITUATED ACROSS THE
TN VALLEY INTO THE CENTRAL APPS BUT HEIGHTS ARE WEAKER. KEEPING
SIMILAR SITUATION AS TODAY WITH TSTMS DEVELOPING ACROSS THE MTNS BY
MIDDAY. MODELS SHOWING SOME ACTIVITY SHIFTING SWWD FROM NRN VA IN
THE MORNING SO WILL THROW IN ISOLATED POPS IN IN THE FAR NORTH
AROUND DAYBREAK/MID MORNING.

AGAIN...TEMPS WILL BE HOT AND LOOKING AT UPPER 80S TO AROUND 90 MOST
LOCATIONS. APPEARS BEST CONVERGENCE/LOW LVL THETA-E RESIDES ACROSS
THE WRN CWA TOMORROW AFTN AND WILL HAVE CHANCE POPS ALONG/WEST OF
THE BLUE RIDGE WITH SLIGHT CHANCE OR LESS IN THE PIEDMONT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 250 PM EDT FRIDAY...

LEFTOVER MAINLY MOUNTAIN CONVECTION SHOULD FADE WITH LOSS OF HEATING
SAT EVENING GIVEN LACK OF UPPER SUPPORT BUT STILL MAY BE A FEW TSRA
AROUND THRU MIDNIGHT PER PROGGED INSTABILITY. OTRW PC AND MUGGY SAT
NIGHT WITH LOWS MAINLY IN THE 60S.

STRONG 5H TROF TO THE NW WILL GRADUALLY PROPEL THE SURFACE COLD
FRONT INTO THE OHIO VALLEY SUNDAY BEFORE SLOWING UP IN RESPONSE TO
THE NORTHWARD MOVING TROPICAL SYSTEM ALONG THE GULF COAST. THIS MAY
CONFINE THE HIGHEST POPS TO THE WESTERN SLOPE AREAS AND POINTS WEST
THRU SUNDAY AFTERNOON AS SUGGESTED BY THE NAM PER S/W RIDGING TO THE
NE OF THE TROPICAL LOW. THIS WOULD SUPPORT STICKING WITH MAINLY
CHANCE POPS WEST AND MOSTLY ISOLATED COVERAGE OUT EAST WHERE MAY
STAY DRY FOR THE MOST PART. GIVEN A BIT SLOWER ARRIVAL OF CONVECTION
AND SW FLOW WILL STAY ON THE WARM SIDE OF MOS ESPCLY EAST WHERE MORE
SUN SUPPORTS HIGHS AROUND 90 OR SO.

SURFACE FRONT SHOULD WORK TO ALONG THE WESTERN SLOPES BY EARLY
MONDAY BEFORE SINKING SE ACROSS THE CWA DURING MONDAY. THUS EXPECT
MAIN CORRIDOR OF SHOWERS TO EDGE SLOWLY SE ACROSS THE REGION ESPCLY
FROM LATE SUNDAY NIGHT THRU LATE MONDAY. HOWEVER TIMING OF THIS
STILL QUITE IFFY WITH JUST HOW FAST AND FAR NORTH THE REMNANT
TROPICAL SYSTEM WILL GET AS IT INTERACTS WITH THE UPPER TROFFINESS.
THIS COULD HOLD UP THE BOUNDARY EVEN MORE...KEEPING THE MORE SIG
SHRA TO THE WEST THRU MONDAY WITH RAINFALL MORE THE RESULT OF
DEVELOPING UPSLOPE SW WITH A SE TRAJECTORY TAKING SHAPE BY LATE
MONDAY PER THE GFS. HOWEVER THINK ENOUGH POTENTIAL...AT LEAST FROM
THE FRONT TO PUSH LIKELY POPS ACROSS FROM WEST TO EAST STARTING LATE
SUNDAY NIGHT WITH HIGHEST POPS LATE MONDAY AFTERNOON. KEPT HIGHS
MAINLY IN THE 70S TO LOW 80S ON MONDAY BUT COULD ZOOM UP OUT EAST IF
CLOUDS/SHRA END UP BEING SLOWER.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 200 PM EDT FRIDAY...

LOTS OF UNCERTAINTY CONTINUES IN THE EXTENDED IN REGARDS TO EVENTUAL
EVOLUTION OF GULF TROPICAL SYSTEM AND INTERACTION WITH RESIDUAL
FRONTAL BOUNDARY OVER THE CAROLINAS. LATEST MODELS HAVE TRENDED
FURTHER NORTH/NE WITH TRACK OF REMNANT TROPICAL LOW...AND/OR ITS
INTERACTION WITH NORTHERN STREAM TROFFINESS CAUSING A CUTOFF LOW
JUST WEST OF THE MOUNTAINS BY LATE IN THE WEEK. THIS SCENARIO WOULD
PRODUCE A PROLONGED PERIOD OF DEEP TROPICAL S/SE FLOW ACROSS THE
LEFTOVER FRONT RESULTING IN BOUTS OF POTENTIAL HEAVY RAIN ESPCLY
MONDAY NIGHT INTO WEDNESDAY AS THE DEEPER CORE OF MOISTURE SLIDES NE
WELL AHEAD OF THE GULF STATES DEPRESSION. HOWEVER ENSEMBLES SUGGEST
MORE OF A EASTWARD TRACK TO THE GULF LOW POSSIBLY ALLOWING MORE DRY
AIR TO SINK SOUTH BEHIND THE FRONT WITH THE BEST OVERRUNNING TO THE
SOUTH. FOR NOW APPEARS A COMPROMISE OF BOTH SCENARIOS LIKELY BEST
WITH THE MAIN CONCERNS BEING HOW FAR NE THE DEEPER TROPICAL RH MAKES
IT AND EXACTLY WHERE THE 85H FRONT ENDS UP TO LIKELY SERVE AS THE
TRAIN TRACK FOR HEAVY RAIN HEADING NE. IF THIS ENDS UP BEING FARTHER
WEST WHICH HAS BEEN A TREND IN THE PAST...THEN COULD SEE CORRIDOR OF
BEST RAIN STAY ALONG THE RIDGES OR JUST WEST SO SOMETHING TO WATCH.
OTRW SINCE WILL HAVE VERY HIGH PWATS AND A POSSIBLE PROLONGED
EVENT...PLAN TO MENTION IN THE HWO OVER THE WEST FOR NOW.

THUS WILL LEAN TOWARD THE HIGHER HPC POPS ESPCLY MON NGT INTO WED
BUT HOLD BACK ON CATEGORIAL FOR NOW GIVEN UNCERTAINTY AND TO AVOID
FLIP FLOPPING TO SOME DEGREE. STRONG LOW LEVEL WEDGE SHOULD LIMIT
CONVECTION TO MAINLY MONDAY NIGHT AS ONSET OF MORE WIDESPREAD
SHOWERS ARRIVE LATE WITH A POSSIBLE CAD EVENT TUE/WED UNDER
OVERRUNNING PRECIP. THIS SHOULD KEEP HIGHS MAINLY IN THE 60S TO LOW
70S TUE/WED AND PERHAPS ONLY UPPER 50S IN SPOTS PENDING
RAINFALL/WEDGE. EXPECT LIFT TO GET MORE STRETCHED OUT LATER IN THE
WEEK WITH MORE FOCUS WITH DIFFLUENCE ALOFT AHEAD OF THE UPPER
LOW...AND IN LEFTOVER DEEP RH NORTHEAST OF THE REMNANT SFC FEATURE
LEADING TO MORE SCATTERED NATURE SHRA WITH CHANCE POPS WED NIGHT
THRU FRIDAY FOR NOW. HOWEVER IF RIDGING BETWEEN KATIA OFFSHORE AND
THE UPPER INLAND SYSTEM PUSHES WEST A BIT THEN SHRA WILL BE QUITE A
BIT LESS BY THU/FRIDAY WITH DEEPER MOISTURE TO THE WEST. TEMPS SHOULD
RECOVER A BIT AS THE WEDGE WEAKENS THU AND FRIDAY BUT STILL BELOW
NORMAL WITH MOST HIGHS IN THE 70S BY WEEKS END.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 130 PM EDT FRIDAY...

WILL SEE REDEVELOPMENT OF STORMS THIS AFTN BUT PINPOINTING WHO
WILL BE AFFECTED TAF WISE IS HARD. ATTM...APPEARS THE
ROANOKE/BLACKSBURG SITES STAND THE BEST CHANCE...BUT STILL NOT
HIGH ENOUGH TO INCLUDE TS IN THE TAFS...BUT EXPECT TS IN VICINITY
SO STILL HAVE IT IN. REST OF THE TAF SITES WILL HAVE CB LATER THIS AFTN.

CONVECTION WILL WEAKEN AFTER 00Z THOUGH COULD SEE SOME LINGER
LONGER SOUTH OF A ROA/BCB INTO THE NC MTNS...BUT CONFIDENCE LOW ON
THIS IN TERMS OF KEEPING IT IN THE TAFS.

OTHERWISE VFR CIGS THIS AFTN/EVENING...BUT THINKING WITH HUMID
AIRMASS AND ANY LINGERING SHOWERS...WILL SEE SOME FOG AGAIN
TONIGHT AT MOST IF NOT ALL TAF SITES. BCB/LWB IS STILL LOOKING
LIKE TYPICAL LIFR CONDITIONS TOWARD MORNING. AGAIN WILL DEPEND ON
LOCATION OF SHOWERS/TSRA THIS AFTN/EARLY EVENING.

MORE SCATTERED AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED SATURDAY AND SUNDAY AS A COLD FRONT SLOWLY APPROACHES
FROM THE WEST. SHOWERS AND STORMS ALONG WITH PERIODS OF MVFR/IFR
CONDITIONS MAY THEN CONTINUE INTO MONDAY AND/OR TUESDAY WITH THE
FRONT SLOWLY SLIDING THROUGH...OR POSSIBLY STALLING OVER...THE
AREA. POTENTIAL EXISTS FOR TROPICAL MOISTURE TO STREAM NE FROM
THE SYSTEM IN THE GULF DURING THIS TIME WHICH COULD BRING SUB VFR
AND RAINY CONDITIONS FOR SEVERAL DAYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...DS/WP
SHORT TERM...JH
LONG TERM...JH
AVIATION...JJ/WP
Hazardous weather outlook, Sep 2, 2:40 PM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT FRI SEP 2 2011

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-031845-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
240 PM EDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND LAST INTO THE EVENING. THE BEST COVERAGE OF STORMS
WILL BE ALONG AND EITHER SIDE OF THE BLUE RIDGE. A FEW OF THE
STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DEEP TROPICAL MOISTURE COMBINED WITH A FRONT ACROSS THE AREA MAY
RESULT IN PERIODS OF PROLONGED VERY HEAVY RAINFALL FROM LATE
MONDAY INTO MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-031845-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
240 PM EDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND LAST INTO THE EVENING. A FEW OF THE STORMS MAY
BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 2, 6:13 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     2 W SALEM CITY          37.29N 80.09W
09/02/2011                   CITY OF SALEM      VA   TRAINED SPOTTER

            PART OF LARGE SIGN BLOWN OUT BY THE WIND. ALSO HAD DIME
            SIZED HAIL.

&&

WHP
Local storm report, Sep 2, 6:23 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 N KING                36.32N 80.35W
09/02/2011                   STOKES             NC   911 CALL CENTER

            TREE DOWN ON CHESTNUT GROVE ROAD AND YMCA CAMP ROAD.

&&

SK
Local storm report, Sep 2, 6:26 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     2 WSW FRANCISCO         36.48N 80.40W
09/02/2011                   STOKES             NC   911 CALL CENTER

            TREE BLOWN DOWN ONTO POWER LINE.

&&

WHP
Special weather statement, Sep 2, 6:28 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT FRI SEP 2 2011

VAZ019-020-WVZ045-022330-
ALLEGHANY VA-BATH VA-GREENBRIER WV-
628 PM EDT FRI SEP 2 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH AND GREENBRIER
COUNTIES...

AT 623 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF HOT
SPRINGS...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR DOUTHAT STATE PARK AROUND 640 PM...CARLOOVER
AROUND 645 PM...NATURAL WELL AROUND 655 PM...NEOLA AROUND 700
PM...CLIFTON FORGE CITY AROUND 705 PM...AND HOLLINS AROUND 715 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3801 7975 3779 7983 3775 7987 3772 7990
      3781 8037 3807 8008 3807 8000

AMS
Special weather statement, Sep 2, 6:37 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT FRI SEP 2 2011

VAZ007-009-010-012-022330-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
637 PM EDT FRI SEP 2 2011

...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH...TAZEWELL AND
WYTHE COUNTIES...

AT 636 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF WYTHEVILLE...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FAVONIA AROUND 645 PM...ASBERRYS AROUND 650
PM...NEBO AROUND 705 PM...CROCKETT AROUND 710 PM...MARION AND
WYTHEVILLE AROUND 715 PM AND SPEEDWELL AROUND 725 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3723 8153 3725 8124 3724 8122 3725 8120
      3726 8099 3725 8098 3686 8105 3676 8125
      3674 8139 3671 8147 3671 8153 3669 8154
      3667 8165

AMS
Local storm report, Sep 2, 7:00 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     6 N PILOT MOUNTAIN      36.46N 80.46W
09/02/2011                   SURRY              NC   911 CALL CENTER

            POWER LINES DOWN.

0524 PM     TSTM WND DMG     3 W PILOT MOUNTAIN      36.39N 80.53W
09/02/2011                   SURRY              NC   911 CALL CENTER

            TREE DOWN ON TOMS CREEK ROAD.

0636 PM     TSTM WND DMG     TWIN OAKS               36.53N 81.17W
09/02/2011                   ALLEGHANY          NC   PUBLIC

            TREES DOWN.

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:11 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin64 min
Sep 2, 3:35 PM EDTSpecial Weather StatementRNKSurry55 min
Sep 2, 3:39 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes66 min
Sep 2, 3:41 PM EDTSevere Thunderstorm WarningRNKStokes, Surry49 min
Sep 2, 4:14 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin61 min
Sep 2, 4:24 PM EDTSevere Thunderstorm WarningRNKStokes, Surry51 min
Sep 2, 4:33 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes57 min
Sep 2, 4:46 PM EDTSevere Thunderstorm WarningRNKAlleghany, Stokes, Surry, Wilkes59 min
Sep 2, 5:16 PM EDTFlash Flood WarningRNKSurry4 hr
Sep 2, 5:16 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry44 min
Sep 2, 5:19 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin71 min
Sep 2, 5:50 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry55 min
Sep 2, 6:41 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Wilkes64 min
Sep 2, 7:44 PM EDTSpecial Weather StatementRNKAshe61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.